Arkansas, 2013

Tornado and Flash Flooding in Arkansas, December 21, 2013

December 21, 2013 · NWS MEG · 9 events in 6 counties and zones

Heavy rain developed along a stalled front across Northeast Arkansas early in the day causing flash flooding. As the day progressed a potent upper level disturbance moved out of the East Texas while a surface low pressure system tracked from Arkansas along the stalled front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$565,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Heavy rain developed along a stalled front across Northeast Arkansas early in the day causing flash flooding. As the day progressed a potent upper level disturbance moved out of the East Texas while a surface low pressure system tracked from Arkansas along the stalled front. Moist and unstable air moved into the Mid-South in advance of the stalled front and the developing low pressure system. As a result a few severe storms developed across parts of East-Central Arkansas during the late afternoon and early evening of December 21st. These storms produced flash flooding, damaging winds and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 21, 9:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 21, 9:50 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
950 AM CST SAT DEC 21 2013

.UPDATE...
QUICK UPDATE TO REMOVE A FEW NORTHEAST ARKANSAS COUNTIES OUT OF
THE WIND ADVISORY.

&&

.DISCUSSION...

STATIONARY BOUNDARY HAS DRIFTED INTO CRAIGHEAD...POINSETT AND
CROSS COUNTIES OVER THE PAST FEW HOURS...DIMINISHING THE STRONG
SOUTHERLY WINDS. THIS CHANGE SHOULD CONTINUE THROUGH THE AFTERNOON
AS THE SURFACE LOW PUSHES UP THROUGH THIS REGION. THEREFORE THE
WIND ADVISORY WAS CANCELLED FOR THESE COUNTIES.

JAB

&&

.PREV DISCUSSION... /ISSUED 908 AM CST SAT DEC 21 2013/

UPDATE...
NO FORECAST CHANGES NEEDED AT THIS TIME.

DISCUSSION...
CURRENT FORECAST IS ON TRACK FOR THIS MORNING. MONITORING A SLOW
STEADY SOUTHEAST DRIFT WITH THE COLD FRONT LIKELY DUE TO THE COLD
POOL GENERATED BY CONVECTION. DON'T FEEL IT WILL MAKE IT TO
MEMPHIS...BUT MODELS DEPICT IT STALLING THIS MORNING AND THEN WAVING
BACK NORTH OF JONESBORO THIS AFTERNOON. NOT SURE THIS SCENARIO
WILL PAN OUT. FLASH FLOODING STARTING TO AFFECT NORTHEAST ARKANSAS
AND THE BOOTHEEL OF MISSOURI WHERE 3 TO 4 INCHES OF RAIN HAS FALLEN.

SATELLITE SHOWING EDGE OF THICKER CLOUD COVER EXTENDING ALONG THE
I-40 CORRIDOR...WITH THINNING OF CLOUDS AND BREAKS TO THE SOUTH.
STILL FEEL THAT THE GREATEST THREAT FOR SEVERE WEATHER WILL BE IN
THIS REGION...WITH THE GUN POINTED AT NORTH MISSISSIPPI.

JAB

&&

.PREV DISCUSSION... /ISSUED 518 AM CST SAT DEC 21 2013/

DISCUSSION... /ISSUED 513 AM CST SAT DEC 21 2013/

A SEVERE WEATHER EVENT APPEARS LIKELY FOR THE MIDSOUTH...ON THIS
WINTER SOLSTICE DAY. THE MAJORITY OF THE MIDSOUTH IS UNDER A
MODERATE RISK. TORNADO RISK WILL LIKELY BE GREATEST OVER THE MS
RIVER DELTA NEAR AND TO THE SOUTHWEST OF MEMPHIS AFTER 3 PM CST.

EARLY MORNING GOES WATER VAPOR IMAGERY SHOWED A CLOSED UPPER LEVEL
LOW NEAR EL PASO...WITH WITH A DOWNSTREAM MOISTURE PLUME EXTENDING
ACROSS MEXICO... AND TEXAS...INTO THE LOWER AND MID MS RIVER
VALLEYS. THE UPPER LOW WILL PIVOT AROUND THE BASE OF A LARGER
BROAD UPPER LEVEL TROF LATER TODAY...AND BECOME NEGATIVELY TILTED
AS IT LIFTS INTO OK AND SOUTHEAST KS THROUGH THIS EVENING. A WEAK
FRONTAL SURFACE LOW OVER CENTRAL AR EARLY THIS MORNING WILL DEEPEN
CONSIDERABLY THIS AFTERNOON...WITH THE APPROACH OF STRONGLY DIFFLUENT
UPPER LEVEL FLOW AND COLLAPSING MIDLEVEL HEIGHTS. THE ONSET OF
VIGOROUS DYNAMICS WILL STRENGTHEN LOW LEVEL SHEAR PROFILES AND
LIKELY ORGANIZE SUFFICIENT LOW LEVEL FORCING TO OVERCOME A
A SLOWLY WEAKENING LOW LEVEL INVERSION.

STRONG KINEMATICS SHOULD CONTRIBUTE TO MUCAPES NEAR 800 J/KG BY
MIDDAY...PERHAPS NEAR 1000 J/KG OVER NORTHWEST MS. WHILE THIS
AMOUNT OF INSTABILITY IS MARGINAL...IT SHOULD BE SUFFICIENT TO
MAINTAIN DEEP UPDRAFTS GIVEN THE STRONGLY ORGANIZED FORCING.

FOR LATEST MESOANALYSIS... SEE SPC DAY 1 DISCUSSION AND RELEVANT
MESOSCALE DISCUSSIONS. FOR SEVERE WEATHER THREAT SPECIFICS AND
TIMING... SEE THE LATEST NWS MEMPHIS HAZARDOUS WEATHER OUTLOOK.

OVERALL...FEW CHANGES WERE MADE FROM YESTERDAY/S FORECAST. HAVE
TRIMMED BACK THE WIND ADVISORY OVER FAR NORTHEAST ARKANSAS...DUE
TO THE AREA/S PROXIMITY TO THE COLD FRONT. NO AREAL OR TEMPORAL
ADJUSTMENTS TO THE FLASH FLOOD WATCH...EVENT TOTAL FORECASTED QPF
RANGING FROM NEAR 5 INCHES OVER FAR NORTHEAST AR... TO AROUND 2
INCHES NEAR THE INTERSTATE 40 CORRIDOR.

DRY CONDITIONS WILL PREVAIL AREAWIDE SUNDAY THROUGH WEDNESDAY. A
REENFORCING PUSH OF ARCTIC AIR WILL OCCUR SUNDAY NIGHT. THE CENTER
OF THE 1039MB ARCTIC HIGH SHOULD PASS OFF TO OUR NORTH... OVER THE
SOUTHERN GREAT LAKES BY LATE TUESDAY.

ECMWF MODEL REMAINS THE MOST CONSISTENT OF THE MEDIUM RANGE
MODELS...CONTINUING TO DEPICT A CLIPPER TYPE SYSTEM OVER THE MID
AND UPPER MS RIVER VALLEY EARLY THURSDAY. LOW LEVEL MOISTURE OVER
THE MIDSOUTH WILL REMAIN LIMITED EARLY THURSDAY...GIVEN LIMITED
TIME FOR RETURN FLOW TO DEVELOP. ANY PRECIP THAT REACHES THE
GROUND THURSDAY MORNING SHOULD BE LIGHT. ECMWF SOUNDINGS SHOW RAIN
PROFILES...WITH LIMITED POTENTIAL FOR LIGHT SNOW OR FLURRIES FROM
NORTHEAST AR THROUGH NORTHERN WEST TN.

LATE WEEK PERIODS REMAIN DRY...WITH ANOTHER ARCTIC COLD FRONTAL
PASSAGE TO FOLLOW SUNDAY NIGHT INTO MONDAY.

PWB

&&

.AVIATION...

12Z TAF SET

BAND OF SHRAS/TSRAS SHOULD REMAIN ACROSS NORTHEAST ARKANSAS AND THE
MISSOURI BOOTHEEL THOUGH 18Z. TSRAS WILL LIKELY INTENSIFY AS THE
MORNING PROGRESSES THUS KJBR MAY BE IMPACTED BY IFR CONDITIONS.
BETWEEN 16-21Z...EXPECT LOW CIGS TO BEGIN TO BREAK UP ACROSS THE
MIDSOUTH DUE TO GOOD MIXING. KTUP WILL BREAK OUT FIRST THEN
KMEM/KMKL. HOWEVER...KJBR MAY REMAIN MVFR DUE TO THE PROXIMITY OF
THE FRONT. SUPERCELLS AHEAD OF THE FRONT WILL BEGIN DEVELOPING
ACROSS THE MS DELTA AFTER 18Z. BEST CHANCES FOR AFFECTING KMEM WILL
BE BETWEEN 21-02Z. TSRAS ALONG COLD FRONT WILL PUSH INTO KJBR
BETWEEN 00-03Z...KMEM BETWEEN 3-6Z...KMKL BETWEEN 4-7Z AND KTUP
BETWEEN 5-9Z. CONDITIONS WILL RETURN TO VFR BEHIND THE FRONT.
HOWEVER EXPECT CONDITIONS TO DETERIORATE TO LIFR OR LOWER WITH THE
LINE. STRONG S WINDS BETWEEN 15-20 KTS SUSTAINED EXPECTED THROUGH
MUCH OF THE DAY UNTIL FRONTAL PASSAGE. GUSTS WILL BE UP TO 25-32 KTS.

KRM

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  73  52  57  32 / 100 100  10  10
MKL  74  54  58  31 / 100 100  10  10
JBR  68  43  49  28 / 100  80  10  10
TUP  75  57  67  35 /  70 100  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CLAY-CRAIGHEAD-CROSS-
     GREENE-LAWRENCE-MISSISSIPPI-POINSETT-RANDOLPH.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CRITTENDEN-LEE AR-
     MISSISSIPPI-PHILLIPS-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR DUNKLIN-PEMISCOT.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR PEMISCOT.

MS...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH THIS EVENING FOR CROCKETT-DYER-GIBSON-
     HENRY-LAKE-LAUDERDALE-OBION-WEAKLEY.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CARROLL-CHESTER-
     CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-
     HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-
     OBION-SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Dec 21, 9:16 AM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
916 AM CST SAT DEC 21 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221730-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
916 AM CST SAT DEC 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF A
TIPTONVILLE TENNESSEE TO A FORREST CITY ARKANSAS LINE. THIS AREA
INCLUDES THE MAJORITY OF THE MIDSOUTH. PRIMARY THREATS INCLUDE
TORNADOES... A FEW OF WHICH COULD BE STRONG...AND DAMAGING WINDS.
LARGE HAIL WILL BE A SECONDARY THREAT.

AREAS WITH THE GREATEST RISK OF TORNADOES INCLUDE SOUTHWEST
TENNESSEE...INCLUDING THE MEMPHIS METROPOLITAN AREA... EAST
CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL MISSISSIPPI. PEAK
TORNADO RISK TIMING WILL RANGE FROM EARLY TO MIDDLE AFTERNOON
OVER EAST CENTRAL ARKANSAS...TO EARLY EVENING OVER NORTH CENTRAL
MISSISSIPPI.

BEYOND MIDEVENING...THE TORNADO RISK WILL DECREASE...WHILE
DAMAGING WIND THREAT CONTINUES OVER NORTH MISSISSIPPI AND WEST
TENNESSEE.

AREAS NORTHWEST OF A TIPTONVILLE TO FORREST CITY LINE...A SLIGHT
RISK OF SEVERE THUNDERSTORMS OR STRONG THUNDERSTORMS EXISTS
THROUGH LATE AFTERNOON. THE PRIMARY THREATS INCLUDE DAMAGING WINDS
AND THE POSSIBILITY OF A BRIEF TORNADO...WITH LARGE HAIL A
SECONDARY THREAT.

A FLASH FLOOD WATCH IS IN EFFECT FOR AREAS NORTH OF INTERSTATE 40...
WHERE THE RISKS OF FLASH FLOODING WILL BE GREATEST THROUGH LATE
EVENING. ALONG AND SOUTH OF INTERSTATE 40...FLASH FLOODING WILL
BE POSSIBLE...BUT MORE LOCALIZED IN OCCURRENCE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY THROUGH THIS EVENING.

JAB

The radar

The Memphis radar (KNQA), 119 km away, was scanning. The volume nearest the first event began at 17:00 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Clay

When
December 21, 11:00 AM CST to 2:00 PM CST
Where
Clay County, 0.45 mi NNW of Piggott Muni Arpt to 0.56 mi NE of Piggott Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.386, -90.174

Heavy rain produced flash flooding near Piggott. The Piggott Municipal Airport was closed due to flooding.

Flash Flood, Poinsett

When
December 21, 11:30 AM CST to 2:30 PM CST
Where
Poinsett County, 2.13 mi ENE of Buffalo Lick to 1.4 mi E of Greenfield
Cause
Heavy Rain
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
35.686, -90.667

Over seven inches of rain produced flash flooding across Poinsett County. Water entered four homes in Trumann. Several streets in Trumann were flooded including Primrose Lane. Highway 69 at Highway 163 in Northern Poinsett County and MB Lane off Highway 118 near Marked Tree were closed due to wash outs. Ditches throughout the county were filled to capacity.

Tornado, St. Francis

When
December 21, 3:13 PM CST to 3:29 PM CST
Where
St. Francis County, 1.49 mi SE of Rawlison to 1.34 mi NNE of Tarsus
Rating
EF2
Path length
15.57 mi
Path width
300 yd
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
34.907, -90.559

A tornado touched down six miles west-southwest of Hughes and traveled north-northeast. Three mobile homes were destroyed near Hughes. Roof damage occurred to two homes and a barn was damaged. A number of irrigation pivots were overturned. Near the community of Wildwood a metal shed was destroyed. Power lines were also damaged along the path. The tornado lifted one mile northwest of Tarsus. The peak winds were estimated at 130 mph.

Flash Flood, Lee

When
December 21, 3:23 PM CST to 5:15 PM CST
Where
Lee County, 1.97 mi ESE of Oak Forrest to 0.38 mi E of Smiths Corner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.788, -90.869

Heavy rain produced flash flooding near Marianna. Highway 79 about five miles west of Marianna was flooded.

Thunderstorm Wind, Crittenden

When
December 21, 3:38 PM CST to 3:43 PM CST
Where
Crittenden County, 1.35 mi SSE of Gavin to 1.38 mi ESE of Gavin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.163, -90.208

Straight line winds knocked over a tractor trailer near mile marker 276 on Interstate 40 west of West Memphis.

Flash Flood, Poinsett

When
December 21, 3:55 PM CST to 6:00 PM CST
Where
Poinsett County, 3.56 mi NW of Greenfield to 4.09 mi W of Buffalo Lick
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.667, -90.764

Heavy rain produced flash flooding in Northern Poinsett County. Senteney Road was flooded for nearly a mile long stretch.

Flash Flood, Craighead

When
December 21, 4:35 PM CST to 7:30 PM CST
Where
Craighead County, 1.31 mi E of Glendale to 1.66 mi E of Glendale
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
35.851, -90.627

Heavy rain produced flash flooding northeast of Jonesboro. Two and a half feet of water covered Prospect Road and Britney Lane. Several cars were flooded.

Flash Flood, St. Francis

When
December 21, 6:00 PM CST to 8:00 PM CST
Where
St. Francis County, 0.98 mi ENE of Forrest City to 0.66 mi SSE of Forrest City
Cause
Heavy Rain
Reported by
Public
Coordinates
35.027, -90.755

Heavy rain produced flash flooding in St. Francis County. Highway 261 near Palestine was flooded. Dawson and Washington Roads were flooded in Forrest City.

Flash Flood, Crittenden

When
December 21, 6:57 PM CST to 9:00 PM CST
Where
Crittenden County, 1.19 mi W of West Memphis to 1.2 mi W of West Memphis
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
35.152, -90.201

Heavy rain produced flash flooding in West Memphis. Gibson and Barton Avenues were covered by a foot of water.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, St. Francis2013-12-2155FemaleUnknownDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyThe tornado archive for Arkansas, 2013Warnings in Arkansas, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483707, 483706, 484464, 483708, 484465, 483712, 483713, 483714, 483711.